An alcoholic patient who continues to drink: case progressionBMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7533.98 (Published 12 January 2006) Cite this as: BMJ 2006;332:98
- 1 Department of Gastroenterology, South Tyneside Healthcare NHS Foundation Trust, South Shields NE34 0PL
- Correspondence to: C J Rees
Last week (7 January, BMJ 2006;332: 33), we described the case of Mr Bond, who has alcoholic liver disease and presented with haematemesis. The key to his initial management was resuscitation. He was tachycardic, which may partly have been due to alcohol withdrawal and agitation but probably suggested a haemodynamic response to a clinically important bleed. His heart rate was notably raised given that he was taking β blockers.
Mr Bond was stabilised in the accident and emergency department with aggressive fluid resuscitation through large bore cannulas. Blood was cross-matched, and he was given intravenous vitamin K and tranexamic acid to correct his clotting abnormalities. After resuscitation Mr Bond had gastroscopy to establish the cause of his bleeding. A single oesophageal varix was visible that was continuous with a gastric varix (fig). The varix was bleeding. Our preferred endoscopic treatment would have been band ligation, but this was difficult because of the position of the varix. We therefore injected the varix with ethanolamine, which partially controlled the bleeding.
We inserted a Sengstaken-Blakemore tube for tamponade of the varices. As Mr Bond was at high risk of aspiration, we thought he needed endotracheal intubation to protect his airway. The intensive therapy unit was reluctant to accept Mr Bond because of his persistent alcohol consumption but eventually agreed. Mr Bond had an endotracheal tube inserted and was transferred to the intensive therapy unit. He was given intravenous terlipressin, omeprazole, cefuroxime, and metronidazole through a central line and required a blood transfusion because of a drop in haemoglobin concentration (table).
He had no further active bleeding, and the following morning both the endotracheal and Sengstaken-Blakemore tube were removed. He was transferred to the gastroenterology ward. Later that day he developed a fever, and chest radiography showed evidence of consolidation in the right lung field, probably secondary to aspiration. Intravenous antibiotics were therefore continued. The terlipressin, tranexamic acid, and vitamin K were all stopped after 72 hours as he had no further gastrointestinal bleeding. Propranolol was restarted as prophylaxis against further bleeding. On day 4 Mr Bond discharged himself from hospital despite strong counselling against this move. The medical team decided he had the mental capacity to make an informed decision, and he was aware that he was at high risk of further bleeding and death.
How would you treat any future gastrointestinal bleeding?
Was Mr Bond adequately managed from a medical and a psychiatric perspective?
What measures can be used to try to help him remain abstinent from alcohol?
If society provides almost unlimited access to alcohol, is it reasonable to place a limit on the medical care for patients who misuse it?
Please respond through bmj.com, remembering that Mr Bond is a real patient and that he and his carers will read your response
We welcome contributions of interactive case reports. Cases should raise interesting clinical, investigative, diagnostic, and management issues but not be so rare that they appeal to only a minority of readers. Full details of criteria are available at bmj.com/cgi/content/full/326/7389/564/DC1
This is the second of a three part case report where we invite readers to take part in considering the diagnosis and ethical issues surrounding the management of a real patient using the rapid response feature on bmj.com. In three weeks' time we will report the outcome and summarise the responses
Competing interests None declared.